Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 81, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 3:15 AM CDT for Ward County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2001, 3:15 AM CDT (08:15 UTC)
- Expired
- Jul 18, 2001, 4:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ward County, ND
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.3 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 180813 SVRBIS NDC101-180915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 415 AM CDT * AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 WEST OF DONNYBROOK TO 8 MILES SOUTH OF MAKOTI...OR FROM 37 MILES NORTHWEST OF MINOT TO 37 MILES SOUTHWEST OF MINOT...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE HARTLAND...RYDER...CARPIO AND BERTHOLD AND KENMARE. THESE STORMS PRODUCED WIND GUSTS TO 60 TO 90 MPH AS THEY MOVED THROUGH CENTRAL MOUNTRAIL COUNTY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK1. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4856 10194 4785 10188 4789 10147 4846 10164
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 18, 3:15 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT WED JUL 18 2001 FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE. CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT. WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT. WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES. .BIS...NONE. TWH
In the hours before
Special weather statement, Jul 17, 10:26 PM CDT, 4 hours 49 minutes before
NDZ009-017-180410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1026 PM CDT (926 PM MDT) TUE JUL 17 2001 AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES. MR
Special weather statement, Jul 17, 11:00 PM CDT, 4 hours 15 minutes before
NDZ034>037-042-045>048-050-051-180415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT TUE JUL 17 2001 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH DAKOTA HAS BEEN CANCELLED... THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS BEEN CANC\ELLED. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES. HW
Special weather statement, Jul 18, 12:18 AM CDT, 2 hours 57 minutes before
NDZ001-009-017-180615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1218 AM CDT (1118 PM MDT) WED JUL 18 2001 AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
Special weather statement, Jul 18, 1:16 AM CDT, 1 hour 59 minutes before
NDZ001-009-017-180710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 115 AM CDT (1215 AM MDT) WED JUL 18 2001 AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT. THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
Special weather statement, Jul 18, 2:50 AM CDT, 25 minutes before
NDZ001-009-017-180845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 249 AM CDT (149 AM MDT) WED JUL 18 2001 AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 28 min |
| Jul 18, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 62 min |
| Jul 18, 1:32 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jul 18, 2:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 18, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 58 min |
| Jul 18, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 60 min |
| Jul 18, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
| Jul 18, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.